Minnesota, 2003

Hail and Damaging Winds in Minnesota, August 25, 2003

August 25, 2003 · NWS DLH · 6 events in 2 counties and zones

4 thunderstorm wind, 2 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Duluth, MN wrote its last area forecast discussion before the first event at Aug 25, 12:30 PM CST, 8 hours 26 minutes earlier.

Area forecast discussion, Aug 25, 12:30 PM CST, 8 hours 26 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DULUTH MN
130 PM CDT MON AUG 25 2003

MAIN CONCERN IS SVR THREAT THIS AFTN AND EVE. CURRENT ACTIVITY IS
FIRING ALG DIFF HTG AND SFC CONVERGENCE ZONE...PRBLY THE WFNT...JUST
S OF OUR CWA. LAPS ALSO SHOWS AN W-E AXIS IN THIS AREA OF -4 TO -6
LI/S AND SFC BASED CAPES AS HIGH AS 2800 J/KG. IN THE BROADER
VIEW...ETA SHOWING MAX INSTABILITY VALUES REMAINING S OF OUR
CWA...ALTHO AN AXIS OF LOWER VALUES EXTENDS NWD INTO CN ALG SFC
TROF. ANOTHER FACTOR IS MID/HIGH LVL CLD CVR OVR MOST OF THE AREA
WHICH WILL LIMIT SFC HTG. SEE SWODY1 AND MESO DISC FOR MORE DETAILS.
ALL THINGS CONSIDERED...LOOKS LIKE OUR SRN ZONES HAVE BEST CHC OF
SVR...ALTHO ENTIRE CWA WILL SEE SOME CONVECTIVE ACTIVITY DURING 1ST
PD. CURRENT GRIDS DEPICT THIS PRETTY WELL...AND NO SIG CHGS
ANTICIPATED ATTM. HIGH PRESS MOVES THRU ON WED...WITH RETURN FLOW
BEGINNING AGN WED NITE AHD OF STRONG S/WV...WITH CONVECTIVE ACTIVITY
RETURNING BY THU. NO CHGS PLANNED BEYOND WED. MODELS QUITE SIMILAR
WITH LARGE SCALE FEATURES...SO NO REAL PREFERENCE NOTED. TWEAKED A
FEW TEMPS...BUT NO SIG CHGS. AIRMASS CHGS BECOMING MORE DISTINCT AS
WE MOVE TWRD FALL...BUT GUIDANCE SEEMS TO BE PICKING UP ON IT.

.DLH...NONE.

04
Hazardous weather outlook, Aug 25, 6:30 AM CST, 14 hours 26 minutes before
MNZ010>012-018>021-025-026-033>038-WIZ001>004-006>009-261230-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DULUTH MN
730 AM CDT MON AUG 25 2003

...SLIGHT RISK OF SEVERE THUNDERSTORMS TODAY AND TONIGHT...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEASTERN MINNESOTA AND
NORTHWESTERN WISCONSIN.

.DAY ONE...TODAY AND TONIGHT

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS ALL OF
NORTHERN MINNESOTA AND NORTHWEST WISCONSIN FOR TODAY INTO TONIGHT.
A WARM AND COLD FRONT WILL CONVERGE ON THE NORTHLAND TODAY AND
TONIGHT...AND THERE IS A CHANCE FOR THUNDERSTORMS. SOME OF THE
STORMS MAY BE SEVERE AND PRODUCE LARGE HAIL AND DAMAGING WIND.
THERE IS ALSO A THREAT FOR AN ISOLATED TORNADO. THE BEST CHANCE FOR
SEVERE STORMS WILL BE FROM MID TO LATE AFTERNOON...INTO TONIGHT.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THERE WILL STILL BE A CHANCE FOR SOME THUNDERSTORMS TUESDAY MORNING
ACROSS NORTHWEST WISCONSIN...BUT THEY ARE NOT EXPECTED TO BE
SEVERE. THERE IS A CHANCE FOR THUNDERSTORMS AGAIN FROM WEDNESDAY
NIGHT INTO FRIDAY AS A STRONG LOW PRESSURE SYSTEM AFFECTS THE
NORTHLAND.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION MAY BE NEEDED FROM LATE AFTERNOON INTO
TONIGHT.

&&

MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING URL:

HTTP://WWW.CRH.NOAA.GOV/DLH

MELDE

The radar

The Duluth radar (KDLH), 141 km away, was scanning. The volume nearest the first event began at 02:58 UTC.

Open the radar archive at this moment

Event by event

4 thunderstorm wind, 2 hail. Local standard time, as filed.

Hail, Itasca

When
August 25, 8:56 PM CST
Where
Itasca County, Marcell
Measured
0.75 in hail
Reported by
AMATEUR RADIO
Coordinates
47.600, -93.700

Thunderstorm Wind, Itasca

When
August 25, 9:35 PM CST
Where
Itasca County, 12 mi NE of Deer River
Measured
50 kt (58 mph) estimated gust
Reported by
AMATEUR RADIO
Coordinates
47.450, -93.617

Large tree branches were blown down 2 miles north of Day Lake.

Hail, Itasca

When
August 25, 9:45 PM CST
Where
Itasca County, 3 mi E of Marble
Measured
0.75 in hail
Reported by
AMATEUR RADIO
Coordinates
47.317, -93.233

Thunderstorm Wind, Itasca

When
August 25, 9:49 PM CST
Where
Itasca County, Calumet
Measured
50 kt (58 mph) estimated gust
Reported by
AMATEUR RADIO
Coordinates
47.333, -93.283

A few trees were blown down.

Thunderstorm Wind, St. Louis

When
August 25, 10:12 PM CST
Where
St. Louis County, Chisholm
Measured
60 kt (69 mph) estimated sustained
Reported by
AMATEUR RADIO
Coordinates
47.500, -92.900

The winds brought down trees and damaged homes on the northwest side of town to about Lake Street. The damage was mainly to windows, chimneys, and screen doors.

Thunderstorm Wind, Itasca

When
August 25, 10:15 PM CST
Where
Itasca County, Taconite
Measured
50 kt (58 mph) estimated gust
Reported by
AMATEUR RADIO
Coordinates
47.317, -93.383

Trees were blown down.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2003Every state in 2003This day in weather historyWarnings in Minnesota, August 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5333103, 5333104, 5333102, 5333101, 5333100, 5333105.